Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 18, NWS Grand Rapids, MI

August 15, 20244 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 15, 2024, 3:52 AM EDT for 4 counties in Michigan. It took effect at Aug 15, 2024, 12:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2024, 3:52 AM EDT (07:52 UTC)
In effect from
Aug 15, 2024, 12:00 PM EDT
Expired
Aug 16, 2024, 2:00 AM EDT
In force
14 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WHUS43 KGRR 150752
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
352 AM EDT Thu Aug 15 2024

MIZ037-043-050-151600-
/O.NEW.KGRR.BH.S.0018.240815T1600Z-240816T0600Z/
Mason-Oceana-Muskegon-
352 AM EDT Thu Aug 15 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From noon EDT today through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South sides of piers will be vulnerable to
  stronger currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
5 follow-up statements
699 
WHUS43 KGRR 151505
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1105 AM EDT Thu Aug 15 2024

MIZ037-043-050-152315-
/O.CON.KGRR.BH.S.0018.240815T1600Z-240816T0600Z/
Mason-Oceana-Muskegon-
1105 AM EDT Thu Aug 15 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South sides of piers will be vulnerable to
  stronger currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
195 
WHUS43 KGRR 151821
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
221 PM EDT Thu Aug 15 2024

MIZ056-160230-
/O.EXA.KGRR.BH.S.0018.000000T0000Z-240816T0600Z/
Ottawa-
221 PM EDT Thu Aug 15 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa county.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The south sides of piers will be vulnerable
  to stronger currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-050-160230-
/O.CON.KGRR.BH.S.0018.000000T0000Z-240816T0600Z/
Mason-Oceana-Muskegon-
221 PM EDT Thu Aug 15 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The south sides of piers will be vulnerable
  to stronger currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
129 
WHUS43 KGRR 151916
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
316 PM EDT Thu Aug 15 2024

MIZ037-043-050-056-160330-
/O.CON.KGRR.BH.S.0018.000000T0000Z-240816T0600Z/
Mason-Oceana-Muskegon-Ottawa-
316 PM EDT Thu Aug 15 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The south sides of piers will be vulnerable
  to stronger currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
790 
WHUS43 KGRR 160137
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
937 PM EDT Thu Aug 15 2024

MIZ037-043-050-056-160600-
/O.CON.KGRR.BH.S.0018.000000T0000Z-240816T0600Z/
Mason-Oceana-Muskegon-Ottawa-
937 PM EDT Thu Aug 15 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The south sides of piers will be 
  vulnerable to stronger currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
766 
WHUS43 KGRR 160619
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
219 AM EDT Fri Aug 16 2024

MIZ037-043-050-056-160730-
/O.EXP.KGRR.BH.S.0018.000000T0000Z-240816T0600Z/
Mason-Oceana-Muskegon-Ottawa-
219 AM EDT Fri Aug 16 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves will continue to slowly decrease overnight.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 15, 3:49 AM EDT, 3 minutes earlier. Its key messages:

  • Showers/storms through Friday
  • Rain chances persist into the Weekend
Area forecast discussion, Aug 15, 3:49 AM EDT, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Rapids MI
349 AM EDT Thu Aug 15 2024

.KEY MESSAGES...

- Showers/storms through Friday

- Rain chances persist into the Weekend

&&

.DISCUSSION...
Issued at 337 AM EDT Thu Aug 15 2024

- Showers/storms through Friday

Clouds will increase this morning as low pressure over the
northern Plains pushes an occluded frontal boundary toward the
region. Initially, the lower atmosphere will be fairly dry.
However, a seasonably strong LLJ will move over the cwa this
afternoon and we'll see showers and isolated thunderstorms
develop. Generally, shear values remain aob 25 kts across much of
the cwa. However, models point toward the southwest cwa this
afternoon where shear values rise above 30kts. Any stronger
storms would likely be found southwest of a Grand Rapids to Battle
Creek line after 18z today.

The occluded front is progd to move across the cwa tonight in
conjunction with the leading edge of the upper trough and that
will likely produce more storms. Shear values climb to around 40
kts just ahead of the front, so we could see a strong to severe
storm late tonight.

The surface low and upper trough move over the cwa Friday, keeping
showers and storms in the forecast. While dynamics aren't overly
strong, shear values are marginal enough for perhaps some cell
organization in a couple of the stronger storms; much of the cwa
is in a marginal risk for severe storms.

HREF ensemble probability matched mean qpf points toward the
northern cwa as the area that could see over an inch of rain
through Friday with the southern half in range for a quarter to
half inch.

- Rain chances persist into the Weekend

Upper troughing evolves into a cut off low over the Great Lakes
region by the end of the week. This will continue the chance of
showers through Sunday as sfc low pressure slowly moves through.The
rain should be ending by Sunday night as the low moves east.

Fair weather with below normal temperatures is expected next week as
northwest flow regime brings in an air mass of Canadian origin while
the heat and humidity remains bottled up across the SW CONUS. There
is a slight chance of showers by the end of next week as another
upper trough approaches from the northwest, but moisture is limited.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 128 AM EDT Thu Aug 15 2024

VFR conditions will prevail overnight then MVFR can be expected on
Thursday as rain moves in from the west during the afternoon.
Southeast winds will increase to 10 to 15 knots with gusts over 20
knots by the afternoon. There is a chance of thunderstorms in the
afternoon and evening but coverage is expected to be low enough
to leave out of the forecast for now.

&&

.MARINE...
Issued at 337 AM EDT Thu Aug 15 2024

As low pressure moves closer today, we'll see winds increase from
the SSE this afternoon. We issued a Small Craft Advisory for this
afternoon through 06z Friday north of Grand Haven because that's
where the wind and waves will be the highest. Wind and waves will
decrease late tonight.

Wind and waves will increase south of Holland Friday night and
Saturday behind the weak frontal boundary and a Small Craft
Advisory may be needed there during that time.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from noon EDT today through late tonight
     for MIZ037-043-050.
MARINE...Small Craft Advisory from noon today to 2 AM EDT Friday for
     LMZ847>849.

&&

DISCUSSION...Ostuno/04
AVIATION...Ostuno
MARINE...04

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:51 AM EDTSmall Craft AdvisoryGRR22 hr

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.